Hail, Wayne
- When
- May 22, 2:18 PM EST
- Where
- Wayne County, 1.47 mi NNE of Cumminsville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.270, -76.910
With a warm and moist airmass in place over the region, thunderstorms developed along lake breezes during the afternoon and evening. The persistent storms were prolific hail producers not only in size but quantity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
With a warm and moist airmass in place over the region, thunderstorms developed along lake breezes during the afternoon and evening. The persistent storms were prolific hail producers not only in size but quantity. At times it was reported the hail completely covered the ground. The largest stones approached two inches, however most of the hail exceeded one-inch in diameter. Hail was reported near Lake Bluff, Port Bay, Red Creek, Victory, Martville, West Monroe and Hastings, to name a few. While most of the severe reports were of large hail, a few storms did produce damaging winds with trees and wires reported down near Ira, Victory, Phoenix, Wellsville, Adams Center and Batavia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 1:08 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 208 PM EDT WED MAY 22 2013 .SYNOPSIS... A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT WITH SHOWERS AND THUNDERSTORMS FORMING. IT WILL TURN COOLER TOMORROW...AND SHOWERS WILL BECOME MORE WIDESPREAD AS A COLD FRONT PASSES THROUGH. A FEW OF THESE SHOWERS MAY LINGER INTO EARLY FRIDAY...BEFORE DRIER AIR SETTLES INTO THE REGION FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BLOSSOMED JUST TO OUR EAST...BUT OVER OUR REGION MAINLY CLEAR SKIES PREVAIL. THIS HAS ALLOWED FOR TEMPERATURES TO RISE A FEW DEGREES WARMER...AND ALSO INCREASED THE AMOUNT OF INSTABILITY. VISIBLE SATELLITE IMAGERY SHOWS A LAKE BREEZE OFF LAKE ERIE AND WITH THIS SOUTHWEST FLOW AREAS ALONG THE IMMEDIATE LAKE SHORE AND THE BUFFALO METRO AREA WILL LIKELY REMAIN DRY THROUGH THE AFTERNOON HOURS. INLAND SOME CU HAS BLOSSOMED THIS AFTERNOON ACROSS WNY AND THE NORTH COUNTRY. WITH THE ADDITIONAL DAYTIME INSTABILITY WE ARE STILL EXPECTING SHOWERS AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON. THE GREATEST INSTABILITY WITH LI'S OF -7C AND SBCAPE OF 2500+ J/KG IS OVER INTERIOR WNY. THE CU OVER WNY FORMING WITHIN THIS AREA OF GREATEST INSTABILITY WILL LIKELY FORM SHOWERS AND THUNDERSTORMS OVER THE FINGER LAKES REGION AND LATER THE EASTERN LAKE ONTARIO REGION. WILL HIGHLIGHT THE HIGHEST POPS TODAY AND THIS EVENING WITHIN THIS REGION. CONVECTION ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS WHEN ADDITIONAL CONVERGENT LIFT AHEAD OF A 45 KNOT LLJ AND MOISTURE ADVECTION FUELS SHOWERS AND THUNDERSTORMS. FOR TONIGHT LOW LEVEL MOISTURE CARRIES NORTHWARD AND THROUGH THE LATE EVENING AND OVERNIGHT EXPECT SHOWERS TO DIMINISH...ESPECIALLY SOUTH OF LAKE ONTARIO. LOWS TONIGHT WILL REMAIN IN THE 60S. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... AFTER A STRETCH OF MID SUMMER WARMTH AND HUMIDITY...A SUBTLE CHANGE IN THE OVERALL PATTERN WILL YIELD A NOTICEABLY COOLER AND MORE COMFORTABLE WEATHER REGIME. RATHER THAN EXPERIENCING TEMPERATURES MORE TYPICAL OF JULY...WE CAN LOOK FORWARD TO MERCURY LEVELS THAT WILL AVERAGE SOME 5 TO 10 DEG BELOW NORMAL. THIS WILL ALL COME AS A RESULT OF THE EXITING OF A SULTRY RIDGE OFF THE EAST COAST...WHICH WILL BE REPLACED BY AN EXCEPTIONALLY HIGH AMPLITUDE FLOW OVER ALL OF NORTH AMERICA. THE PSEUDO-OMEGA BLOCK PATTERN WILL FEATURE A RIDGE OVER THE NATIONS MID SECTION WITH TWIN TROUGHS OVER BRITISH COLUMBIA AND QUEBEC. THE DETAILS... A BROAD...COMPLEX AREA OF LOW PRESSURE EXTENDING FROM THE SAINT LAWRENCE VALLEY ACROSS THE LOWER GREAT LAKES ON THURSDAY MORNING WILL SLOWLY PIVOT TO THE EAST COAST BY DAYBREAK FRIDAY. THE LIFT PROVIDED BY 100M HGT FALLS AND LOW LEVEL CONVERGENCE WITHIN THE AXIS OF ELONGATED SFC TROUGH WILL LEAD TO FAIRLY WIDESPREAD LIGHT RAIN DURING THE DAY...THEN A TRAILING DEFORMATION ZONE ON THE WEST SIDE OF THE EXITING SFC TROUGH WILL KEEP THE RAIN INTACT FOR THURSDAY NIGHT. WILL COVER BOTH PERIODS WITH CAT POPS...BUT QPF IS NOT EXPECTED TO BE SIGNIFICANT. RAINFALL AMOUNTS FOR THE 24 HOUR PERIOD SHOULD AVERAGE A QUARTER TO A HALF INCH. AS MENTIONED EARLIER...IT WILL BE MUCH COOLER ON THURSDAY. H85 TEMPS THAT UP TO THIS POINT HAD BEEN IN THE MID TEENS WILL TUMBLE INTO THE SINGLE DIGITS BY THURSDAY EVENING...THEN TO NEAR ZERO BY DAYBREAK FRIDAY. THIS WILL TRANSLATE INTO MIDDAY HIGHS OF 70 TO 75 BEFORE TEMPERATURES STEADILY FALL IN THE RAIN DURING THE AFTERNOON THROUGH THURSDAY NIGHT. MERCURY READINGS BY DAYBREAK FRIDAY COULD BE 20 DEGREES LOWER IN MANY AREAS THAN THE NIGHT BEFORE....WITH OVERNIGHT LOWS GENERALLY IN THE MID TO UPPER 40S. ON FRIDAY...THE BACK EDGE TO THE SOAKING RAIN WILL BE FOUND PUSHING EAST FROM THE GENESEE VALLEY AS THE SUPPORTING H5 TROUGH WILL BE CROSSING OVERHEAD. DURING THE COURSE OF THE DAY...THE AFOREMENTIONED DEFORMATION ZONE WILL GIVE WAY TO MUCH DRIER AIR FROM SOUTHERN ONTARIO...WITH THE LEFTOVER SHOWERS AND ASSOCIATED LOW CLOUD COVER GIVING WAY TO INCREASING AMOUNTS OF SUN FROM WEST TO EAST. THIS WILL LEAVE PARTLY TO MOSTLY SKIES FOR THE AFTERNOON...ALTHOUGH THERE WILL BE A FEEL OF AUTUMN IN THE AIR AS H85 TEMPS NEAR ZERO C WILL CORRESPOND TO NEAR SFC TEMPS IN THE 50S F. IT WILL THEN BECOME DOWNRIGHT CHILLY (IF NOT COLD) ACROSS THE FORECAST AREA FRIDAY NIGHT. WHILE A ROBUST SHORTWAVE WILL DROP ACROSS THE LOWER GREAT LAKES...A VERY DRY AIRMASS SHOULD STILL ENCOURAGE CLEAR TO PARTLY CLOUDY SKIES. TEMPS WILL BE MARGINALLY COLD ENOUGH FOR SOME LAKE INDUCED CLOUD COVER...BUT THE AMOUNT OF DRY SYNOPTIC AIR AND PRESENCE OF A STRONG LOW LEVEL INVERSION SHOULD WORK AGAINST THIS POTENTIAL. TEMPS SHOULD THUS FALL TO NEAR 40 ACROSS THE LAKE PLAINS WITH READINGS IN THE MID TO UPPER 30S ACROSS THE SRN TIER AND EASTERN LK ONTARIO REGION. THIS WILL LEND TO THE RISK FOR SOME FROST...SO WILL HAVE TO KEEP THIS IN THE BACK OF OUR MINDS. A LARGE SFC HIGH CENTERED NEAR JAMES BAY WILL NOSE SOUTH ACROSS THE GREAT LAKES SATURDAY AND SATURDAY NIGHT. WHILE SOME OF THE GUIDANCE PACKAGES ARE SUGGESTING THE PASSAGE OF A COUPLE OF MID LEVEL SHORTWAVES...THE MOISTURE STARVED AIRMASS IS NOT EXPECTED TO SUPPORT ANY SHOWERS. RATHER...CLEAR TO PARTLY CLOUDY SKIES ARE ANTICIPATED WITH BELOW NORMAL TEMPERATURES. HIGHS ON SATURDAY SHOULD BE WITHIN A COUPLE DEGREES OF 60 WHILE SATURDAY NIGHT WILL HAVE THE POTENTIAL TO PRODUCE ANOTHER FROSTY NIGHT AWAY FROM THE LAKES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SEASONABLY COOL AND DRY WEATHER WILL PREVAIL THROUGH THE REMAINDER OF THE HOLIDAY WEEKEND...COURTESY OF HIGH PRESSURE THAT WILL BE PARKED ACROSS THE GREAT LAKES. IT WILL BE QUITE CHILLY BOTH SATURDAY AND SUNDAY NIGHTS WITH TEMPERATURES DROPPING INTO THE LOW 40S ACROSS THE LAKE PLAINS WHILE 30S WILL DOMINATE THE COLDER SPOTS OF THE SOUTHERN TIER AND NORTH COUNTRY. THIS WILL KEEP THE THREAT OF FROST IN PLACE FOR THOSE COLDER AREAS . DAYTIME HIGHS WILL GRADUALLY INCREASE DURING THE PERIOD AS THE STRONG RIDGE OVER THE CENTRAL U.S. WILL NUDGE EASTWARD. HIGHS OF 60 TO 65 ON SUNDAY WILL MAKE THEIR WAY TO ABOVE NORMAL LEVELS (MID 70S) BY TUESDAY AFTERNOON. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AT 18Z VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION WITH A FEW SHOWERS AND THUNDERSTORMS STARTING TO BLOSSOM ACROSS THE LOWER GENESEE VALLEY. WILL CARRY THUNDERSTORMS ACROSS THE EASTERN LAKE ONTARIO REGION...INCLUDING THE KART TAF FOR THIS LATE EVENING AND EARLY OVERNIGHT...WITH OTHER LOCATIONS JUST CARRY A VICINITY THUNDERSTORM. SOME BRIEF MVFR VSBYS ARE POSSIBLE WITHIN ANY STORM. FOR TONIGHT SHOWERS AND THUNDERSTORMS WILL CARRY NORTHWARD...WITH A LLJ OF 35 TO 40 KNOTS ACROSS THE REGION. WILL CARRY LLWS OVERNIGHT IN THE TAFS. TOMORROW MORNING HOURS WILL LIKELY BE DRY AND OVERCAST WITH SHOWERS BECOMING MORE LIKELY LATER IN MORNING AND EARLY AFTERNOON AS A COLD FRONT NEARS THE REGION. AT THIS TIME THUNDER LOOKS TO BE LIMITED ALONG THE COLD FRONT. OUTLOOK... THURSDAY AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY A THUNDERSTORM WITH ASSOCIATED MVFR/IFR...OTHERWISE VFR. THURSDAY NIGHT IFR/MVFR IN SHOWERS. FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. SATURDAY THROUGH MONDAY...VFR. && .MARINE... RELATIVELY LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH EARLY THIS MORNING. SOUTHWEST WINDS WILL PICK UP A BIT THIS AFTERNOON AND TONIGHT AS AN AREA OF LOW PRESSURE AND ITS TRAILING COLD FRONT APPROACH WESTERN NEW YORK. AFTER THE FRONT CROSSES WESTERN AND CENTRAL NEW YORK ON THURSDAY...THE WINDS WILL VEER TO THE NORTHWEST. SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT INTO FRIDAY AS NORTH TO NORTHWEST WINDS PICK UP BEHIND THE DEPARTING FRONT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS SHORT TERM...RSH LONG TERM...RSH/WOOD AVIATION...THOMAS MARINE...TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 525 AM EDT WED MAY 22 2013 NYZ001>008-010>014-019>021-085-230930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 525 AM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH STORMS WOULD BE FROM DAMAGING STRAIGHT LINE WINDS. THERE WILL ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 525 AM EDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH STORMS WOULD BE FROM STRONG WIND GUSTS OVER 50 KNOTS. THERE WILL ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
256 PM EDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 WSW BEAR CREEK 43.27N 77.31W
05/22/2013 E0.50 INCH WAYNE NY PUBLIC
&&
EVENT NUMBER BUF1300133
JAMThe Ft Drum radar (KTYX), 113 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
18 hail, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds broke trees limbs and flipped heavy, wooden furniture.
Law enforcent reported trees and wires down.
Photos of downed trees were posted on Social Media.
The television media reported trees downed by thunderstorm winds.
Emergency Management reported trees down by thunderstorm winds.
Law enforcement reported trees down by thunderstorm winds at the intersection of Fuller and Caird Rds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456614, 456615, 456617, 456618, 456619, 456620, 456621, 456622, 456623, 456624, 456625, 456626, 456627, 456628, 456629, 456631, 456632, 456633, 456634, 456635, 456636, 456638, 456639, 456640.